Montana, 2023

Damaging Winds and High Wind in Montana, August 29 to 30, 2023

August 29 to 30, 2023 · NWS TFX · 18 events in 7 counties and zones

A Pacific cold front resulted in a period of showers and thunderstorms that produced severe caliber winds across most of the forecast area August 29th and into the 30th, initially across western and southwestern areas, spreading northeastward through the overnight period. Behind the Pacific front, zonal flow was sufficiently strong to result in isolated instances of High Wind Warning criteria…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific cold front resulted in a period of showers and thunderstorms that produced severe caliber winds across most of the forecast area August 29th and into the 30th, initially across western and southwestern areas, spreading northeastward through the overnight period. Behind the Pacific front, zonal flow was sufficiently strong to result in isolated instances of High Wind Warning criteria gusts across the plains of North-central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 29, 2:40 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 29, 2:40 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
340 PM MDT Tue Aug 29 2023

.SYNOPSIS...

Dry, breezy, and very warm conditons are expected through late this
afternoon and evening when a Pacific cold front brings a period of
gusty showers and thunderstorms that will persist into the overnight
hours. Much cooler, showery, and windy conditions are then expected
Wednesday into Thursday. Temperatures warm back above average for
the first half of the weekend as widely scattered showers and storms
increase in a southwest to northeast fashion through Sunday.

&&

.UPDATE...

A Severe Thunderstorm Watch has been issued and is in effect until
900 PM MDT this evening for Beaverhead and Madison Counties.

The primary threats include scattered damaging wind gusts to 70
mph possible, and isolated large hail to 1 inch in diameter
possible.
- Fogleman

&&

.AVIATION...
520 AM MDT Tue Aug 29 2023 (29/12Z TAF Period)

VFR conditions prevail through this afternoon beneath an increasing
southerly flow aloft with just some scattered mid level clouds.
Higher concentrations of wildfire smoke across NE MT may briefly
affect KHVR this morning with MVFR visibility. Southerly surface
winds increase at all terminals this afternoon through this evening
ahead of a Pacific cold front expected to cross the region this
evening and overnight. Strong wind gusts are possible with showers
and thunderstorms associated with the frontal passage along with a
period of lower ceilings and mountain obscurations. West winds
develop overnight behind the front and increase through the day on
Wednesday. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 225 PM MDT Tue Aug 29 2023/

After a slow start eroding morning inversions, temperatures are
starting to rise toward forecast highs and winds and humidity are
now yielding marginally critical fire weather conditions over the
northeastern portions of the CWA. The very warm and dry conditions
will persist through this evening when the well advertised
Pacific front, currently approaching Western Montana, will
traverse the forecast area from west to east between 5 pm and
midnight tonight. Locations west of I15 are still expected to see
the strongest gusts from the cold front and associated showers and
thunderstorms and gusts up to 70 mph can't be ruled out with the
stronger cells. SPC has maintained a 'slight risk' (15% chance
within 25 miles of a given point) for wind gusts over 58 mph for
much of Beaverhead County. Atmospheric instability will fall off
as the front moves eastward later this evening, but there will
still be sufficient cold air advection and overall frontal
momentum to transfer at least isolated instances of severe wind
gusts over the plains and the eastern portions of Southwest
Montana. Tracking this evening's severe weather will be on the
tricky side as there may not be a lot of lightning or heavy rain
with today's showers/storms and wind gusts may outrun the cells
themselves by quite a distance.

The front should clear the CWA by Wednesday morning with cooler
but windy conditions across the area Wednesday through Thursday as
the upper low center lifts out through NW MT into southern AB.
30-45 mph wind gusts are expected across much of Central and
Southwest Montana Wednesday through early Thursday. The strongest
winds are still expected along the immediate east slopes of the
Rocky Mtn Front and the downslope areas over and near the central
ranges where there is a greater than 50% probability of gusts
exceeding 55 mph. Strongest winds in these areas will likely occur
tonight during a period of more favorable conditions for
downslope wind enhancement. A High Wind Warning was issued for the
Rocky Mtn Front, the northern high plains, and Cascade/Judith
Basin County lower elevation zones for Wednesday through noon
Thursday. There will be periods of strong wind potential separated
by lulls within this timeframe.
- RCG/Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  71  52  77 /  60  30  30   0
CTB  56  64  52  73 /  90  40  40  10
HLN  57  74  53  80 /  80  20  20   0
BZN  52  76  45  78 /  70  10  10   0
WYS  42  66  32  69 /  50  10   0   0
DLN  47  70  40  75 /  80   0   0   0
HVR  60  76  53  81 /  70  40  40  20
LWT  55  75  50  77 /  80  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM Wednesday to noon MDT Thursday for
Eastern Glacier, Western Toole, and Central Pondera-Northern
High Plains-Southern High Plains.

Red Flag Warning until 1 AM MDT Wednesday for Hill and Blaine
Counties.

High Wind Warning from 10 AM Wednesday to noon MDT Thursday for
Cascade County below 5000ft-Judith Basin County and Judith Gap.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 29, 4:05 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
505 PM MDT Tue Aug 29 2023

MTZ327>329-292345-
Ruby Mountains and Southern Beaverhead Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
505 PM MDT Tue Aug 29 2023

...A line of thunderstorms will impact portions of western
Beaverhead County through 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking showers and a few strong
thunderstorms along a line extending from near North Fork to near
Leadore to 17 miles south of Gilmore, all in Idaho. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wisdom, Jackson, Dell, Grant, Bannack Pass, Polaris, Bannack, Clark
Canyon, and Bannack State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.

&&

LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
      4487 11346 4494 11349 4496 11344 4506 11345
      4513 11358 4533 11374 4550 11376 4552 11383
      4559 11380 4562 11386 4586 11359 4507 11271
      4449 11257 4448 11278 4436 11284
TIME...MOT...LOC 2304Z 222DEG 37KT 4534 11402 4466 11327 4422 11314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 29, 4:22 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
522 PM MDT Tue Aug 29 2023

MTZ307-315-292345-
Southern Rocky Mountain Front MT-
Upper Blackfoot and MacDonald Pass MT-
522 PM MDT Tue Aug 29 2023

...A cluster of strong thunderstorms will impact portions of west
central Lewis and Clark County through 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking isolated strong
thunderstorms clustered near Lincoln, or 27 miles northeast of
Drummond, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4722 11286 4716 11234 4679 11249 4679 11253
      4684 11254 4683 11279 4702 11280 4717 11279
      4718 11286
TIME...MOT...LOC 2321Z 188DEG 14KT 4691 11269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 29, 4:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
547 PM MDT Tue Aug 29 2023

MTZ327>330-300030-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
547 PM MDT Tue Aug 29 2023

...A line of showers and thunderstorms with strong gusty winds will
impact portions of southwestern Madison and Beaverhead Counties
through 630 PM MDT...

At 546 PM MDT, Doppler radar was tracking scattered showers with a
few strong thunderstorms along a line extending from 16 miles
northwest of Wisdom to 15 miles southwest of Lima. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dillon, Lima, Jackson, Monida, Wisdom, Dell, Grant, Bannack Pass,
Melrose, Wise River, Dewey, Bannack, Snowline, Glen, Beaverhead Rock
State Park, Polaris, Clark Canyon, Bannack State Park, and Monida
Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.

&&

LAT...LON 4445 11300 4477 11313 4479 11335 4487 11346
      4506 11345 4533 11375 4575 11392 4594 11351
      4575 11336 4578 11336 4588 11310 4576 11277
      4563 11270 4568 11258 4463 11186 4454 11211
      4457 11229 4445 11239 4450 11274 4436 11285
TIME...MOT...LOC 2346Z 216DEG 36KT 4580 11365 4444 11274

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC

The radar

The Pocatello radar (KSFX), 209 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
August 29, 4:47 PM MST
Where
Beaverhead County, 10.39 mi WSW of Grant
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
44.940, -113.250

Measured by RAWS site brrm8 near Brenner.

Thunderstorm Wind, Teton

When
August 29, 5:34 PM MST
Where
Teton County, 12.15 mi WSW of Fairfield
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.570, -112.230

Ambient Weather site measured a sustained mind of 58mph with a peak gust of 66 mph.

Thunderstorm Wind, Teton

When
August 29, 5:37 PM MST
Where
Teton County, 15.23 mi SW of Eastham Jct
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.600, -112.320

Measured via military AWOS station K1FM Foxtrot.

Thunderstorm Wind, Teton

When
August 29, 5:45 PM MST
Where
Teton County, 16.24 mi WSW of Bynum
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.870, -112.630

Measured gust reported by spotter. Also reported the wind was strong enough to move heavy furniture across the yard.

Thunderstorm Wind, Teton

When
August 29, 5:59 PM MST
Where
Teton County, 3.11 mi SE of Bole
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.700, -111.950

Measured via military AWOS station K1HM located six miles north/northeast of Fairfield.

Thunderstorm Wind, Teton

When
August 29, 6:15 PM MST
Where
Teton County, 3.09 mi NNW of Agawam
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.040, -112.200

Measured via site RICMT near Rice Ridge.

Thunderstorm Wind, Teton

When
August 29, 6:15 PM MST
Where
Teton County, 1.16 mi NW of Koyl
Measured
58 kt (67 mph) measured gust
Reported by
COOP Observer
Coordinates
47.930, -112.290

Peak gust measured by COOP observer.

Thunderstorm Wind, Teton

When
August 29, 6:22 PM MST
Where
Teton County, 1.39 mi W of Pendroy
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.070, -112.330

Measured via station MTPND near Pendroy.

Thunderstorm Wind, Beaverhead

When
August 29, 6:36 PM MST
Where
Beaverhead County, 5.72 mi NNW of Lakeview
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
44.680, -111.830

Peak hourly gust as measured by RAWS station RRDM8 near Red Rock. Time of occurrence based on radar.

Thunderstorm Wind, Pondera

When
August 29, 6:58 PM MST
Where
Pondera County, 3.72 mi SSW of Valier
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.250, -112.280

Measured via Ambient Weather.

Thunderstorm Wind, Gallatin

When
August 29, 7:47 PM MST
Where
Gallatin County, 2.41 mi E of Bozeman Hot Spgs
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.650, -111.130

Measured via Ambient Weather site.

Thunderstorm Wind, Gallatin

When
August 29, 7:52 PM MST to 8:08 PM MST
Where
Gallatin County, 0.48 mi E of Belgrade
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.170

Prolonged severe convective wind event recorded at KBZN ASOS. Severe wind gusts lasted for nearly 20 minutes.

Thunderstorm Wind, Gallatin

When
August 29, 7:55 PM MST
Where
Gallatin County, 2.51 mi WSW of Patterson
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -111.130

Measured via Ambient Weather site.

Thunderstorm Wind, Gallatin

When
August 29, 7:55 PM MST
Where
Gallatin County, 3.75 mi SSE of Bozeman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -111.000

Two sensors along Triple Tree Road, and located about 1/4 mile apart from each other, recorded gusts of 65 mph.

Thunderstorm Wind, Gallatin

When
August 29, 7:59 PM MST
Where
Gallatin County, 2.51 mi ESE of Amsterdam Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.760, -111.100

Peak gust measured by Ambient Weather site.

Thunderstorm Wind, Hill

When
August 29, 11:26 PM MST
Where
Hill County, 1.38 mi N of (Hvr)havre City-Co A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
48.550, -109.770

Measured by Havre Airport ASOS station khvr.

Thunderstorm Wind, Liberty

When
August 30, 12:04 AM MST
Where
Liberty County, 6.05 mi NW of Alma
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.890, -110.910

Measured by Ambient Weather site.

High Wind, Eastern Pondera and Eastern Teton

When
August 30, 9:11 AM MST
Where
Eastern Pondera and Eastern Teton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.033, -112.233 (the zone’s center; the record gives no point)

An ambient weather sensor 4 miles north of Fairfield measured a 59 mph gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115894, 1115895, 1115896, 1115914, 1115900, 1115898, 1115913, 1115899, 1115902, 1115909, 1115905, 1115907, 1115903, 1115911, 1115916, 1115912, 1115915, 1129847.